Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


RE: Long-term diarrhea...weaning off Nelfinavir
May 7, 2003

DR. KEITH HENRY SAID: > "I have heard of other cases when patients switched meds and then developed constipation after years on a protease inhibitor. Exercise, water, increased fruit and vegetables may work better than some of the meds you have been trying. If you had to use anti-diarrheal agents while on nelfinavir (such as immodium or lomotil) the gut can take a long time to recover normal function in some cases. KH"

Thank you for the quick reply. I'm sorry if a request for clarification seems pushy, but my situation is almost unbearable. No, I have never used Immodium or any other antidiarrheal. For the 5 years I had diarrhea, I just lived with it. I get a fair amount of exercise (walking, yard work), and I think I drink plenty of fluids (never less than 68 oz. a day). Until 3 weeks ago when my gut could contain no more of it, I always ate lots of fresh fruit and vegetables. Now I'm limited in the amount I can ingest. I can only manage one meal every other day. The biggest problem, as I pointed out before, is that this is apparently NOT constipation. The few tiny stools that I have managed are quite soft. I've never had a constipation problem in my life, and as far as I can tell I still don't. The problem seems to be related to motility and/or altered intestinal structures due to years of unchecked diarrhea. Or did you mean that I really DO have constipation, in spite of the soft stools that I've seen? I don't understand how that could be the case. And I don't understand why Metamucil did not help in that regard. It appears to me that the little movement that I have is all due to hydraulic pressure, not peristalsis. That is, the food in my stomach directly pushes older material downwards. Amounts much larger than about 10 oz. of food every other day push my system beyond its capacity, and I can't endure it. As it is, the pressures are so great that even urination is difficult to achieve. As I said before, I haven't used any Metamucil or laxative for this problem in over 2 weeks, and I used only a little in the beginning. Anyway, the Metamucil only made things worse, and the 4 Dulcolaxes I took during the first 2 weeks were painful and not very effective. If I understand you correctly, I should continue to go without laxatives, and there really is nothing more that I can do that I'm not doing already. Then I just have one other question. My BM problem has not changed at all over the last 4-1/2 weeks ... will it eventually get better on its own, or could this be a permanent condition? I know that I can't survive long on the small amount of food that my system can process...I'm losing 20 lbs. a month. I'm already emaciated (except for my gut). Thanks for anything new you can add. I promise I'll drop the subject after this.

MY PREVIOUS MESSAGE: >> I have been on Nelfinavir for 5 years. It has worked well for me, but I've suffered from constant diarrhea (3-6 times/day) for all of those 5 years. Now I'm trying to move to Viramune, and suddently I cannot have a bowel movement at all. My doctor doesn't seem to know anything about this complication. >> I'm not constipated at all (stool not hard), but nothing seems to move. I tried Metamucil, but that just made things worse (added unwanted mass but did not help movement). I've taken 4 Dulcolax suppositories, but they are barely effective. Dulcolax will produce numerous tiny stools (and bleeding), but they are deformed things, like short pieces of soft knitting yarn. >> I've been off Nelfinavir now for 4 weeks, and I haven't used Dulcolax in 2 weeks. I haven't had even a "deformed" movement in 2 weeks. My abdomen is distended and I'm very uncomfortable. >> I'm only able to eat a single small meal every other day, like a bowl of soup or a sandwich, so I've lost 18 pounds since I switched. The only "relief" I get is that I constantly feel the need to "go", and each time (about 60 times a day) produces a tiny bit of excretum on the toilet paper, but there is never anything more than that. >> I'm going through several rolls of toilet paper a day, but there is no bowel movement. I don't know what is happening down there. My guess (and it's only a guess) is that my rectum and anal canal have withered and are no longer able to perform that function. I'm also guessing that the rest of the colon is shriveled as well, so that material is not being delivered to what's left of my rectum. No idea about the small intestine. >> Other than the above, my health is good, my appetite is great (except that now I can't eat), and my digestion is fine. >> Question: Should I be taking a laxative on a regular basis, perhaps for the rest of my life? Should I avoid laxatives and hope that my abused guts heal on their own? Any thing you can tell me will be a huge help, even if it's bad news.

Response from Dr. Henry

You might benefit from a GI motility study done either through radiology or after seeing a gastroenterologist. Again, I have seen numerous patients whose gut took a long time to recover after years of PI related loose stools. I am not sure the actual mechanism has been well worked out. KH



Previous
heart disease runs in my family
Next
Dry Mouth

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement